Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

September 8, 2021Warren County, North Carolina

NWS Raleigh, NC issued this special weather statement at Sep 8, 2021, 8:02 PM EDT for Warren County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 8:02 PM EDT (00:02 UTC)
Expired
Sep 8, 2021, 9:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
40

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS82 KRAH 090002
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
802 PM EDT Wed Sep 8 2021
 
NCZ009>011-026-090100-
Franklin NC-Vance NC-Warren NC-Halifax NC-
802 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern Vance,
Warren, northwestern Halifax and northeastern Franklin Counties
through 900 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Louisburg, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Centerville,
Ingleside, Gillburg, Afton and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 7790 3651 7790 3650 7782 3648 7777
      3649 7773 3648 7770 3620 7794 3619 7798
      3620 7801 3602 7813 3621 7841 3655 7822
      3655 7793
TIME...MOT...LOC 0001Z 216DEG 35KT 3620 7816 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 3:44 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 3:44 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
344 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will approach from the northwest this afternoon, then
move slowly southeast through central North Carolina tonight and
Thursday. Drier and cooler high pressure will build into the region
thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Wednesday...

Convection has started to develop over western NC and portions of
the Piedmont in response to a mid-level shortwave traversing through
the area from the southwest. Storm coverage should continue to
increase as we go into the evening hours and track eastward from the
Piedmont into the Coastal Plain. The main risks of the storms today
is locally damaging winds and hail. A low pressure system is
currently north of the Great Lakes, with a cold front draped south
of this system into the Ohio Valley, western Kentucky, and central
Arkansas. This front will slowly move south and east into western
North Carolina and central Virginia by tomorrow morning. Given large-
scale lift from an upper-level jet streak and the frontal boundary,
precipitation, transitioning to rain showers and embedded storms, is
expected during the late evening and overnight, with best coverage
along/east of US-1. Overnight lows will drop to the upper 60s to low
70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 330 PM Wednesday...

For Thursday, the front is expected to push through the Triad first
in the early afternoon, then across the Piedmont and Coastal Plain
in the late afternoon and evening hours. Ongoing clouds and chances
of rain showers are expected, especially along/east of US-1 during
the morning to early afternoon hours. As the front pushes through by
the evening hours, drier air will allow precipitation to taper off
from west to east. The chance of storms tomorrow is reduced given
less instability and cloud cover, favored largely over the Coastal
Plain. As for clouds, lowered highs on Thursday largely in the upper
70s to around 80 given clouds and rain chances, though overall
confidence not very high at the moment. This would be about 3-5
degrees below average. As the front pushes through Thursday night,
dewpoints will drop into the lower to upper 50s early Friday,
bringing in a much cooler airmass. Overnight lows Thursday night
were lowered  as a result to the mid to upper 50s with good
radiational cooling forecast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...

Upper-level troughing moving across the region on Friday will exit
east by late Saturday as upper-level ridging builds in from the west
early next week. By the middle of next week, the ridge flattens and
allows for zonal flow across the Carolinas. Surface high pressure
will build from the OH Valley on Friday across the Mid-Atlantic,
then linger across the Carolinas for early to mid-next week.

Northerly surface flow will maintain cold air advection on Friday,
limiting high temperature to the upper 70s N to mid-80s S, which is
a few degrees below seasonal normals. Lows Saturday morning will
again dip into the 50s, with lower-level thicknesses between 1380-
1385 m. Temperatures will be on the rise through early next week as
heights build and warm air advection returns. High will increase
into the upper 80s to low 90s by Monday, which is 5-10 degrees above
seasonal normals. The ridge will maintain the stable conditions and
dry weather this weekend into early next week, then precipitation
chances start to increase next Wednesday as the ridge aloft weakens
and moisture increases across the region.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 146 PM Wednesday...

VFR conditions are forecast to start the TAF period. Main challenge
with the forecast this evening and overnight is the timing of storm
coverage and resultant CIG/VIS during the overnight period. Guidance
in good agreement for scattered showers and storms to develop across
the TAF sites late this afternoon and evening. Storms would start
earlier at GSO/INT and later at FAY/RWI with an approach of a cold
front. The main storm threat is locally damaging winds and hail. The
latest forecast times the most likely period of storms across the
TAF sites. For late tonight and overnight, an approaching cold front
will lead to rain showers and embedded storms primarily at
RDU/FAY/RWI that may linger into the morning hours. As for CIG/VIS,
MVFR to IFR conditions are forecast, though confidence is not high.
It would appear the best chance of sub-VFR conditions will be at
RDU/FAY/RWI given the location of the cold front.

Outlook: Rain and some storms will move out of all TAF sites by 00z
Fri, with VFR conditions expected through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/JJT
NEAR TERM...Kren/JJT
SHORT TERM...Kren/JJT
LONG TERM...JJT
AVIATION...Kren/JJT
Hazardous weather outlook, Sep 8, 3:53 AM EDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
353 AM EDT Wed Sep 8 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
353 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon into
the evening as a strong trough approaches from the northwest. A few
of the storms may become strong to locally severe. The main hazard is
expected to be local damaging wind gusts and isolated large hail.
Locally heavy rainfall is possible with some training of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 6:28 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
628 PM EDT Wed Sep 8 2021

NCZ008>010-082330-
Vance NC-Warren NC-Granville NC-
628 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of Vance, northwestern
Warren and northeastern Granville Counties through 730 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm over
Henderson, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Oxford, Warrenton, Norlina, Stovall, Middleburg, Gillburg,
Afton, Steele Creek Marina & Campground and Kerr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3626 7827 3627 7831 3623 7834 3623 7838
      3622 7839 3630 7862 3654 7854 3654 7803
TIME...MOT...LOC 2228Z 209DEG 20KT 3629 7842

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GIH
Local storm report, Sep 8, 6:42 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 E LAKE GASTON         36.52N 77.90W
09/08/2021                   WARREN             NC   911 CALL CENTER

            TREE DOWN ON POWER LINE.

&&

CA
Special weather statement, Sep 8, 7:07 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
707 PM EDT Wed Sep 8 2021

NCZ010-082345-
Warren NC-
707 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of central Warren
County through 745 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warrenton, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warrenton, Norlina, Littleton, Macon, Arcola, Lake Gaston, Wise and
Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 7790 3651 7790 3648 7791 3644 7791
      3644 7792 3643 7792 3643 7791 3638 7791
      3628 7798 3635 7823 3654 7816
TIME...MOT...LOC 2307Z 202DEG 19KT 3639 7810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD
Special weather statement, Sep 8, 7:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
717 PM EDT Wed Sep 8 2021

NCZ025-026-041-090015-
Franklin NC-Durham NC-Wake NC-
717 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of Wake, southeastern
Durham and central Franklin Counties through 815 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Cary, Louisburg, Wake Forest, Garner, Fuquay-Varina,
Zebulon, Bunn, RDU International and Apex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3602 7813 3586 7823 3556 7878 3567 7897
      3583 7891 3607 7873 3608 7869 3602 7855
      3613 7838
TIME...MOT...LOC 2316Z 210DEG 22KT 3569 7882

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JD
Local storm report, Sep 8, 7:22 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     3 SW HOLLY SPRINGS      35.63N 78.88W
09/08/2021                   WAKE               NC   LAW ENFORCEMENT

            TREE DOWN.

&&

CA
Special weather statement, Sep 8, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
802 PM EDT Wed Sep 8 2021

NCZ009>011-026-090100-
Franklin NC-Vance NC-Warren NC-Halifax NC-
802 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern Vance,
Warren, northwestern Halifax and northeastern Franklin Counties
through 900 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Louisburg, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Centerville,
Ingleside, Gillburg, Afton and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 7790 3651 7790 3650 7782 3648 7777
      3649 7773 3648 7770 3620 7794 3619 7798
      3620 7801 3602 7813 3621 7841 3655 7822
      3655 7793
TIME...MOT...LOC 0001Z 216DEG 35KT 3620 7816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:29 AM EDTAreal Flood AdvisoryRAHMoore3 hr
Sep 9, 11:21 AM EDTFlash Flood Warning Considerable damage threatRAHWake3 hr
Sep 9, 12:11 PM EDTSpecial Weather StatementRAHWarren64 min
Sep 9, 12:20 PM EDTSpecial Weather StatementRAHWake55 min
Sep 9, 12:51 PM EDTAreal Flood AdvisoryRAHVance, Warren3 hr
Sep 9, 1:08 PM EDTSpecial Weather StatementRAHWake67 min
Sep 9, 2:33 PM EDTAreal Flood AdvisoryRAHHalifax92 min
Sep 9, 2:46 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson59 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.